Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS State College, PA

August 4, 2017Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 7:17 PM EDT for Franklin County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 7:17 PM EDT (23:17 UTC)
Expired
Aug 4, 2017, 8:00 PM EDT
In force
43 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS51 KCTP 042317
SVRCTP
PAC055-050000-
/O.NEW.KCTP.SV.W.0131.170804T2317Z-170805T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
717 PM EDT FRI AUG 4 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Franklin County in south central Pennsylvania...

* Until 800 PM EDT

* At 717 PM EDT, severe thunderstorms were located along a line
  extending from Shippensburg to near Marion, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Chambersburg, Shippensburg, Fayetteville, St. Thomas, Guilford,
  Roxbury, Scotland, Upper Strasburg, Marion and Orrstown.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 200 to 201.
 Interstate 81 from mile markers 11 to 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3981 7789 4018 7762 4013 7759 4012 7756
      4010 7756 4009 7754 4007 7754 4007 7753
      4005 7753 3998 7745 3993 7747
TIME...MOT...LOC 2317Z 240DEG 32KT 4003 7755 3985 7778 

HAIL...1.00IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 3:32 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
332 PM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Instability continuing to increase in the warm and humid airmass
and some of the stronger cells (occurring mainly in small
clusters so far) have had cores of 50 dbz a few kft above the
-20C level with borderline large hail and a few instances of
 localized wind damage in the form of downed trees.

Severe TSRA watch #439 in effect until 01Z Sat for all but 4 of
our SE CWA counties.

The latest several runs of the RAP13 continue to paint
an area of increasing 0-1km EHI working its way gradually nwd
across the lower and mid Susq Valley during the afternoon hours.
although most cells occurring in that area now appear sub-
severe, the enhanced southerly LLJ (and apparent highest ML cape
in the CWA of 2000+ J/kg) has resulted in some reports of wind
damage just to the west and north of KCXY over the past hour or
so.

The focus from now until the CFROPA tonight will be on areas of
increasing low-mid level shear and small areas of EHIs
exceeding 2 m2/s2 (mainly across the nrn and eastern parts of
the CWA, where the near sfc wind remains backed to the SE or
SSE, helping to enhance llvl theta-e convergence and updraft/EHI
strength). These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

The other threat from the SHRA/TSRA will be at least some
localized poor drainage flooding and minor stream flooding as
there are several areas of low 1-hour FFG just a tad over one
inch, thanks to small pockets of recent very heavy rainfall.

Little change made to temps for the rest of this afternoon,
while pops were adjusted upward slightly in most areas to
the likely and categorical range.

Storms will persist for a few hours after dark (01-06z Sat)
given the degree of large-scale ascent with vigorous upper
level system and timing of the seasonably strong surface cold
front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch
rainfall amounts along/ahead of cold FROPA ending 06z Sat with
localized 1.5 to 2.5 inch amounts (especially across the Susq
Valley and Ncent mtns.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
High pressure builds over central PA with a cool Sunday morning
lows from the upper 40s in the northern tier to the mid 50s in
the south. Sunny and dry in the east as the high center slides
off the coast. Some clouds in the west with a slight chance of
showers in the afternoon over the mountains and northwest. This
is as the ridge breaks down and weak short-waves move east in
the flow. Increasing chances for showers into the evening and
overnight into Monday. Some thunder possible mainly Monday
afternoon. High temps Sunday and Monday in the 70s.

Low and front crosses PA monday and off the coast Monday night
with diminishing POPs. Just a slight chance of lingering showers
Tuesday in the Northeast and Poconos and Southwest Laurel
Mountains. High pressure and cooler air moves in by Tuesday
night into Wednesday morning with lows again in the 50s most
areas. Just a slight chance of a shower in the Laurel Mountains
Wednesday afternoon. Next system increases chances for rain
moving back into Central PA wednesday night into Thursday. With
a chance of showers or thunderstorms lingering into Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
some additional heating for the mid to late afternoon should
continue to gradually expand the areal coverage of convection
across the entire area. More certain timing for TSRA will be
late in the aftn and through the entire evening as a strong
cold front approaches from the west and is preceded by a few
compact mid/upper level jet maxes.

The timing of the cold frontal passage late tonight across the
Susq Valley and points east will mean the likelihood of
shra/sctd TSRA lingering from KMDT and KLNS...north to KIPT.

Will knock the mentions of thunder out after 04Z over the west
and 09Z east.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Watson
AVIATION...Lambert
Hazardous weather outlook, Aug 4, 1:55 PM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
155 PM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-051800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
155 PM EDT Fri Aug 4 2017

...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

In addition, training of several thunderstorms over a given
location could lead to locally heavy rain of over one inch
in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-059-065-066-051800-
Schuylkill-Lebanon-York-Lancaster-
155 PM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong thunderstorms with brief gusty winds of 40
to 50 mph and up to dime size hail are expected this
afternoon and this evening. Training of several thunderstorms
over a given location could lead to locally heavy rain of over
one inch in just 30 minutes. This heavy rain could produce minor
flooding of poor drainage areas and some small streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Local storm report, Aug 4, 6:08 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 SSE BREEZEWOOD        39.95N  78.22W
08/04/2017                   FULTON             PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN NEAR INTERSECTION OF
            ROUTE 915 AND PLEASANT VALLEY ROAD NEAR THE CRYSTAL
            SPRING EXIT ON I-70.

&&

EVENT NUMBER CTP1701333

EVANEGO
Local storm report, Aug 4, 6:25 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     MCCONNELLSBURG          39.93N  78.00W
08/04/2017                   FULTON             PA   FIRE DEPT/RESCUE

            TREES AND WIRES REPORTED DOWN NEAR MCCONNELLSBURG.

&&

EVENT NUMBER CTP1701334

EVANEGO
Local storm report, Aug 4, 6:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     UPPER STRASBURG         40.02N  77.70W
08/04/2017                   FRANKLIN           PA   FIRE DEPT/RESCUE

            TREE AND WIRES REPORTED DOWN NEAR UPPER STRASBURG.

&&

EVENT NUMBER CTP1701335

EVANEGO
Local storm report, Aug 4, 6:57 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     4 WNW WELLSBORO         41.77N  77.37W
08/04/2017                   TIOGA              PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN NEAR THE INTERSECTION OF DANTZ RUN
            ROAD AND ROUTE 6.

&&

EVENT NUMBER CTP1701336

EVANEGO
Local storm report, Aug 4, 7:01 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
701 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     4 W MANSFIELD           41.81N  77.16W
08/04/2017                   TIOGA              PA   TRAINED SPOTTER

            TREES SNAPPED ALONG LAKE ROAD NEAR HILLS CREEK STATE
            PARK.

&&

EVENT NUMBER CTP1701337

EVANEGO
Local storm report, Aug 4, 7:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     4 WSW WELLSBORO         41.72N  77.37W
08/04/2017                   TIOGA              PA   FIRE DEPT/RESCUE

            MULTIPLE TREES REPORTED DOWN ALONG ROUTE 362 BETWEEN
            AIRPORT ROAD AND THE WELLSBORO COUNTRY CLUB.

&&

EVENT NUMBER CTP1701338

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:36 PM EDTSpecial Weather StatementCTPFranklin39 min
Aug 4, 8:51 AM EDTSpecial Weather StatementCTPMcKean69 min
Aug 4, 1:03 PM EDTSpecial Weather StatementCTPAdams, Cumberland, Perry42 min
Aug 4, 1:19 PM EDTSpecial Weather StatementCTPBedford26 min
Aug 4, 1:46 PM EDTSpecial Weather StatementCTPWarren44 min
Aug 4, 1:47 PM EDTSpecial Weather StatementCTPSchuylkill43 min
Aug 4, 1:51 PM EDTSpecial Weather StatementCTPDauphin39 min
Aug 4, 2:26 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Lebanon3 hr
Aug 4, 2:32 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Schuylkill43 min
Aug 4, 2:36 PM EDTSevere Thunderstorm WarningCTPWarren54 min
Aug 4, 2:51 PM EDTSpecial Weather StatementCTPUnion39 min
Aug 4, 2:52 PM EDTSpecial Weather StatementCTPFulton23 min
Aug 4, 3:14 PM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Sullivan, Union61 min
Aug 4, 3:19 PM EDTSpecial Weather StatementCTPFulton26 min
Aug 4, 3:26 PM EDTSevere Thunderstorm WarningCTPWarren79 min
Aug 4, 3:42 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill82 min
Aug 4, 3:46 PM EDTSpecial Weather StatementCTPHuntingdon29 min
Aug 4, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan47 min
Aug 4, 4:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 4, 4:14 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria46 min
Aug 4, 4:18 PM EDTSpecial Weather StatementCTPBedford27 min
Aug 4, 4:24 PM EDTSpecial Weather StatementCTPElk, McKean36 min
Aug 4, 4:28 PM EDTSpecial Weather StatementCTPClinton32 min
Aug 4, 4:30 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin75 min
Aug 4, 4:33 PM EDTSpecial Weather StatementCTPJuniata42 min
Aug 4, 4:42 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria33 min
Aug 4, 4:47 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Clearfield43 min
Aug 4, 4:58 PM EDTSpecial Weather StatementCTPBedford, Fulton32 min
Aug 4, 5:15 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria37 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton51 min
Aug 4, 5:28 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton62 min
Aug 4, 5:36 PM EDTTornado WarningCTPFulton39 min
Aug 4, 5:44 PM EDTSpecial Weather StatementCTPClinton46 min
Aug 4, 5:51 PM EDTSpecial Weather StatementCTPPotter39 min
Aug 4, 5:59 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga61 min
Aug 4, 6:18 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon57 min
Aug 4, 6:29 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton, Huntingdon3 hr
Aug 4, 6:44 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga61 min
Aug 4, 6:50 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming40 min
Aug 4, 7:08 PM EDTSevere Thunderstorm WarningCTPCumberland, Juniata, Perry67 min
Aug 4, 7:12 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Tioga2 hr
Aug 4, 7:36 PM EDTSevere Thunderstorm WarningCTPLycoming54 min
Aug 4, 7:50 PM EDTSpecial Weather StatementCTPSullivan55 min
Aug 4, 7:55 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk80 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.